Hail, Monroe
- When
- August 13, 3:30 PM EST
- Where
- Monroe County, 0.81 mi SW of Pickaway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.620, -80.529
Hail up to the size of quarters fell at the UTC Aerospace Systems north of Union.
A closed upper level low helped to trigger one severe thunderstorm during the afternoon. This storm produced hail up to the size of quarters in Monroe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A closed upper level low helped to trigger one severe thunderstorm during the afternoon. This storm produced hail up to the size of quarters in Monroe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 2:56 PM EST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 356 PM EDT Mon Aug 13 2018 .SYNOPSIS... Low pressure off the Mid-atlantic coast will drift northeast through Tuesday with a nearly stationary front across the eastern Carolinas, keeping a chance for showers and thunderstorms over the Appalachians and central mid Atlantic region through Tuesday. High pressure will then build in from the west with generally fair weather for Wednesday, before a warm front brings showers and thunderstorms back to the forecast on Thursday. && .NEAR TERM /THROUGH TUESDAY/... As of 215 PM EDT Monday... Convection is starting to pop early this afternoon as cool pool associated with upper low is aiding in destabilization. Expect some storms to be strong with a few producing large hail and damaging winds mainly in Virginia along and east of I81 and east of I77. Some storms will also have heavy downpours and may produce some localized flooding, but the main threat for excessive rainfall will reside further off to our northeast. Convection will move east and taper off this evening, allowing for fog and stratus to develop once again overnight. Do not have enough confidence on areal coverage of fog outside of valley locations to issue a dense fog advisory but expect some visibilities below one mile by daybreak. Any fog/stratus will burn off Tuesday morning and allow for some self destructive sunshine. While the upper low will slowly be pulling off to the northeast, it will still have enough influence over the Appalachians and central mid Atlantic region to aid convective development Tuesday afternoon. Expect coverage to be of the scattered/widely scattered variety and a bit less vigorous than the past couple of days. Lows tonight will be on the chilly side with low/mid 60s east of the Blue Ridge and mid 50s/around 60 to the west, with cooler readings in the valleys. Highs Tuesday will be near seasonal norms with mid 80s in the east and mid 70s/around 80 to the west. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 350 PM EDT Monday... Upper trough expected to lift northeast quickly Tuesday night to be replaced by short wave ridge for Wednesday. Cannot rule out an isolated lingering shower or weakening storm Tues evening, and this could be along weak convergence zone across the southern part of the area, but if there is anything at all it will die quickly with loss of heating. Introduced some patchy early morning fog mainly in mountains as well as more areas of fog in favored valley area from new River to Greenbrier, but extent of fog will somewhat depend on how much of any precip does occur Tuesday, which will probably not be much of any. So could be a lot less than the morning before. Confidence is fairly high that Wednesday should be a dry day with short wave ridge dominating, and also should be the warmest day of the week, so going with the warmest guidance and may even be a degree or two above that. Have low to mid 80s in the mountains, and around 90 Piedmont but would not be surprised to get into the low 90s. By Wed evening a weak wave may try to push in from the west but looks like any precip will die on the west side of the Appalachians during the evening but have a small area of slight chance pops by early evening in the far SW just in case. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 340 PM EDT Sunday... General pattern for late this week is for a weak trough to develop over the Midwest and Ohio Valley, increasing moisture flow into the southern Appalachian once again with mainly diurnal pattern to scattered convection. So Thursday return to scattered showers/storms in the mountains and very little east, and still a very warm day, and noticable increase by Friday in coverage to include east of the Blue Ridge as well but somewhat cooler due to greater cloud cover mainly. Some indication in the consensus of models is that by Saturday or Sunday a short wave may temporarily kick the trough east bu only to be replaced by another digging wave by Monday. Hard to be confident in this timing, but will indicate highest precip chances for Thurs into Friday, and slightly lower chances Saturday and Sunday but still well in the chance category, and some increase again for Monday. Ultimately there could be a day over the weekend with a break in most precip activity in between these short wave troughs, and this maybe Sunday, but given the timing uncertainty will leave those chance pops up for each day for the time being. Overall not seeing enough organization through this period to be especially worried about severe or flash flooding, and with a couple dry days ahead of this that should help with soil moisture conditions. Still, always a chance for some strong storms in this kind of a pattern with at least some weak shear. Temperatures through this period seasonable to a little above average. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 215 PM EDT Monday... Cool pool aloft will aid in destabilization and yield scattered thunderstorms across the region into this evening. Will go with VCTS all sites and use short term amendments when storms become imminent at an airfield. After convection tapers off this evening, expect a brief period of VFR before fog/stratus develop in a manner similar to last night. This should yield IFR/LIFR conditions due to cig and/or vis at all TAF sites late tonight before burning off Tuesday morning. VFR conditions are then expected for the latter portion of the valid period before widely scattered showers/storms develop later Tuesday afternoon. Winds will generally be light, with higher gusts near thunderstorms. Extended Discussion... Model solutions are fair agreement that cut off upper level low will move northeast through Wednesday. This will bring drier weather and a better chance of VFR conditions into midweek. The next cold front and chance of widespread showers and thunderstorms with the associated MVFR conditions arrives on Friday. && .EQUIPMENT... As of 355 PM EDT Monday... Still awaiting parts delivery to begin repair of the KFCX WSR- 88D power supply. Expecting repair work to begin Tuesday morning. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/MBS NEAR TERM...MBS SHORT TERM...SK LONG TERM...SK AVIATION...AMS/MBS EQUIPMENT...RAB/SK
Hazardous Weather Outlook National Weather Service Blacksburg VA 245 PM EDT Mon Aug 13 2018 NCZ001>006-018>020-VAZ007-009>013-015-016-019-020-WVZ042>044-507-508- 140900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 245 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Dense fog will develop toward daybreak with visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ014-017-018-022>024-032>035-043>047-058-059-140900- Montgomery-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 245 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms may become severe this afternoon into this evening with large hail and damaging winds. Dense fog will develop toward daybreak with visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 E WARM SPRINGS 38.05N 79.72W
08/13/2018 E0.25 INCH BATH VA TRAINED SPOTTER
LARGE AMOUNTS OF HAIL ON THE EAST SIDE OF WARM SPRINGS
MOUNTAIN. REPORTED THERE WAS ENOUGH TO MAKE DRIVING
CONDITIONS HAZARDOUS.
&&
JRUCKMANSpecial Weather Statement National Weather Service BLACKSBURG VA 322 PM EDT MON AUG 13 2018 NCZ004-005-131945- Stokes-Rockingham- 322 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND WESTERN ROCKINGHAM COUNTIES... Until 345 PM EDT. At 322 PM EDT, a strong thunderstorm was located over Ayersville, moving south at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Mayodan... Madison... Walnut Cove... Stoneville... and Sandy Ridge. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3654 8012 3654 7989 3626 7986 3627 8026 TIME...MOT...LOC 1922Z 001DEG 23KT 3647 8004 KK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 5 NE HOT SPRINGS 38.04N 79.77W
08/13/2018 E1.00 INCH BATH VA PUBLIC
HAIL UP TO QUARTER SIZE ACCUMULATED ON ROUTE 39 AND
CREATED HAZARDOUS DRIVING CONDITIONS. A TREE WAS ALSO
BROUGHT DOWN BY THUNDERSTORM WINDS.
&&
MBSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 E WARM SPRINGS 38.05N 79.73W
08/13/2018 E1.00 INCH BATH VA TRAINED SPOTTER
MULTIPLE REPORTS OF LARGE HAIL ON THE EAST SIDE OF WARM
SPRINGS MOUNTAIN ALONG ROUTE 39. REPORTED THERE WAS
ENOUGH TO MAKE DRIVING CONDITIONS HAZARDOUS.
&&
JRUCKMANSpecial Weather Statement
National Weather Service BLACKSBURG VA
337 PM EDT MON AUG 13 2018
VAZ033-043-132000-
Henry-Franklin-
337 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY AND SOUTH
CENTRAL FRANKLIN COUNTIES...
Until 400 PM EDT.
At 337 PM EDT, a strong thunderstorm was located over Rocky Mount,
moving south at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Bassett...
Sydnorsville...
Ferrum...
and Stanleytown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3675 8008 3679 8007 3679 8004 3682 8006
3704 8001 3704 7978 3674 7974
TIME...MOT...LOC 1937Z 001DEG 23KT 3697 7990
KKSpecial Weather Statement National Weather Service BLACKSBURG VA 428 PM EDT MON AUG 13 2018 VAZ018-019-WVZ044-507-132130- Craig-Alleghany-Eastern Greenbrier-Monroe- 428 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER AND NORTHEASTERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA... Until 530 PM EDT. At 428 PM EDT, a strong thunderstorm was located over Greenbrier State Forest, moving southeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Alleghany... White Sulphur Springs... Paint Bank... Jordan Mines... and Sweet Springs. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3772 8046 3785 8028 3761 8002 3749 8021 TIME...MOT...LOC 2028Z 335DEG 13KT 3774 8035 KK
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Hail up to the size of quarters fell at the UTC Aerospace Systems north of Union.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768567.